Texas, 2025

Winter Weather in Texas, December 3 to 4, 2025

December 3 to 4, 2025 · NWS LUB · 6 events in 6 counties and zones

An upper level storm system moving out of the central Rockies brought widespread snowfall to Colorado, New Mexico, and parts of the Texas Panhandle. During the late evening hours of the third, snowfall began over the extreme southwestern Texas Panhandle and spread eastward through the early morning hours on the fourth.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

An upper level storm system moving out of the central Rockies brought widespread snowfall to Colorado, New Mexico, and parts of the Texas Panhandle. During the late evening hours of the third, snowfall began over the extreme southwestern Texas Panhandle and spread eastward through the early morning hours on the fourth. A heavier band of snowfall developed across Swisher County which brought between 2.5 to 3.5 inches. Elsewhere across the southern Texas Panhandle and northern South Plains, a trace to 2.0 inches fell.

Snowfall reports from NWS cooperative weather observers, broadcast media, and public reports are listed below:

3.5 inches at Tulia (Swisher County),|2.5 inches at Vigo Park (Swisher County),|2.0 inches at Dimmitt (Castro County),|2.0 inches at Olton (Lamb County),|2.0 inches at Plainview (Hale County),|1.5 inches at Cotton Center (Hale County),|1.5 inches at Muleshoe Wildlife Refuge (Bailey County),|1.5 inches at Earth (Lamb County),|1.0 inch at Hart (Castro County), and|1.0 inch at Lockney (Floyd County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 3, 7:13 PM CST, 3 hours 47 minutes earlier. Its key messages:

  • Issued at 703 PM CST Wed Dec 3 2025
  • Colder with increasing likelihood of snow late Wednesday night and Thursday morning, mainly across the far southern Texas Panhandle.
  • Generally warmer and dry into next week.
Area forecast discussion, Dec 3, 7:13 PM CST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
713 PM CST Wed Dec 3 2025

...New UPDATE...

.KEY MESSAGES...
Issued at 703 PM CST Wed Dec 3 2025

 - Colder with increasing likelihood of snow late Wednesday night
   and Thursday morning, mainly across the far southern Texas
   Panhandle.

 - Generally warmer and dry into next week.

&&

.UPDATE...
Issued at 703 PM CST Wed Dec 3 2025

Update has been sent for the issuance of a winter weather advisory
for the extreme southern Texas Panhandle and northwestern South
Plains. Latest hi-res guidance continues to indicate the potential
for an inch with locally greater amounts in the aforementioned
area. We have already seen light to moderate ice pellets across
the South Plains late this afternoon even with a 20-25 degree dew
point depression at the surface. Strong frontogenetical forcing is
expected to begin to spread across the northern half of the FA
after 03Z this evening over a fairly deep 100mb layer from
750-650mb. This frontogenetical layer is shown in the guidance to
extend farther east than previously anticipated which may
lead to higher snowfall totals for the southeastern Texas
Panhandle. The forecast remains unchanged for elsewhere across the
FA at the moment.

&&

.SHORT TERM...
(This afternoon through Thursday)
Issued at 1130 AM CST Wed Dec 3 2025

The short term portion of the forecast period now holds all of the
upcoming winter weather event. The weather maker will primarily be
the upper level trough digging southward over Utah toward the Four
Corners by end of day. This trough is then progged to move eastward
across northern New Mexico. However, this weakening system will
fill/shear/dampen as it moves over the High Plains with weakening
and relatively shallow lift associated with the system. As opposed
to yesterday when it looked like subcloud moisture would initially
be lacking, surface and upper air analyses are showing some low
level moisture advection in the post-frontal air mass with advection
and/or development of a stratus layer across the forecast area later
this evening. Should this be the case subcloud moistening would not
be required, thus increasing the odds of precipitation reaching the
ground and extending the window of said precipitation. That said,
there are still concerns with the weakening system. Looking at a
series of time-height sections from around the region shows initial
lift is mainly in a layer between 800 and 700 mb and is mostly
isentropic in nature with a possible frontogentic component thrown
in. This lift occurs in a warmer band of the column, far too warm
for dendritic growth, rather favoring stratus continuation and
possibly very light precip with any snowfall favoring small ice
crystals and thus having a difficult time accumulating. This lift
then dissipates while synoptic scale lift near the 600 to 500 mb
layer picks up mainly across the far southwestern and south central
Panhandle. There is some potential for a bit of dendritic growth,
but mainly small crystals are the likely form of ice nuclei, and
while the bulk of this lift is expected to be to the north of the
area, locations along and north of a Morton to Plainview line have a
decent shot of a dusting of snow to near 1/2 inch accumulation with
the main period of time for accumulating snow being between midnight
tonight and noon Thursday. Have made a few minor adjustments to the
PoPs during the period, but the main story is keep the NBM's likely
mention across northwestern counties, tapering downward to the east
and south of that area. Finally, in general temperature profiles
favor snowfall, but early in the period and on the eastern and
southern edges of the precip field may initially have a bit of rain
and/or sleet/freezing rain. Regarding temperatures, increasing cloud
cover this evening and a slow egress of cloud cover Thursday support
a narrow diurnal range with a slight tweak upward to tonight's lows
and an adjustment downward for Thursday's highs.

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 1130 AM CST Wed Dec 3 2025

The axis of an upper-level trough continues to sit overhead through
Sunday before pushing off to the east early next week as an upper-
level ridge builds over the eastern Pacific. Quiet weather is
expected this weekend with slightly above average temperatures on
Friday and Saturday as westerly surface flow returns to the area. A
weak shortwave trough may traverse the area Sunday, bringing a weak
cold front through the CWA Sunday morning and cooler high
temperatures mainly in the 50's.

However, the cool down Sunday will be brief, as the upper-level
ridge begins to move overhead, bringing above average temperatures
to the area as we move into early next week aided by southerly
surface winds and southwesterly 850mb winds. Temperatures could
reach into the 70's by Wednesday.

&&

.AVIATION...
(00Z TAFS)
Issued at 536 PM CST Wed Dec 3 2025

An approaching upper level storm system will bring a high
confidence of low CIGS to the entire region beginning later this
evening. There is a high likelihood of CIGS dipping down into IFR
category for all TAF sites by early Thursday morning. The visby
and precipitation forecast is a little more uncertain at the
moment. The KCDS terminal will see the best chance of snowfall
early Thursday morning. Any drops in visby will likely be tied to
snow showers, however, there is a lower chance of snowfall at KLBB
and KPVW.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon CST Thursday for TXZ021>029.

&&

SHORT TERM...01
LONG TERM....99
AVIATION...01
Hazardous weather outlook, Dec 3, 7:02 PM CST, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
702 PM CST Wed Dec 3 2025

TXZ021>044-050115-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
702 PM CST Wed Dec 3 2025

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

A Winter Weather Advisory is in effect for the far southern TX
Panhandle and northern South Plains through noon CST Thursday. Snow
and sleet accumulations up to one inch, with locally higher amounts
are possible. Light accumulations are also possible outside the
advisory area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Light snowfall will come to an end by noon Thursday. Otherwise, the
probability of widespread hazardous weather is low.

In the hours before

Special weather statement, Dec 3, 8:47 PM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Lubbock TX
847 PM CST Wed Dec 3 2025

TXZ029>044-041200-
Hale-Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-
King-Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
Including the cities of Plainview, Hale Center, Floydada,
Lockney, Matador, Roaring Springs, Paducah, Cee Vee, Morton,
Whiteface, Levelland, Sundown, Lubbock, Wolfforth, Slaton, Ralls,
Crosbyton, Spur, Dickens, Dumont, Guthrie, Denver City, Plains,
Brownfield, Meadow, Wellman, Tahoka, New Home, ODonnell, Post,
Lake Alan Henry, Jayton, Aspermont, and Old Glory
847 PM CST Wed Dec 3 2025

...LIGHT WINTRY MIX POSSIBLE FOR SOME TONIGHT INTO THURSDAY
MORNING...

An upper level disturbance will bring some light precipitation to
the South Plains and Rolling Plains this evening through Thursday
morning. Precipitation will mostly be in the form of snow and
sleet. Accumulations will be on the order of one half inch. Low
temperatures tonight are expected to be in the middle to upper
20s, so even light wintry accumulations on area roadways will be
capable of producing slick driving conditions. Cold temperatures
on Thursday with highs in the 30s to lower 40s will quickly
rebound into the 50s and 60s on Friday.
Special weather statement, Dec 3, 8:52 PM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Lubbock TX
852 PM CST Wed Dec 3 2025

TXZ030>044-041800-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
Including the cities of Floydada, Lockney, Matador,
Roaring Springs, Paducah, Cee Vee, Morton, Whiteface, Levelland,
Sundown, Lubbock, Wolfforth, Slaton, Ralls, Crosbyton, Spur,
Dickens, Dumont, Guthrie, Denver City, Plains, Brownfield,
Meadow, Wellman, Tahoka, New Home, ODonnell, Post,
Lake Alan Henry, Jayton, Aspermont, and Old Glory
852 PM CST Wed Dec 3 2025

An upper level disturbance will bring some light precipitation to
the South Plains and Rolling Plains this evening through Thursday
morning. Precipitation will mostly be in the form of snow and
sleet. Accumulations of up to half an inch are possible. Low
temperatures tonight are expected to be in the middle to upper
20s, so even light wintry accumulations on area roadways will be
capable of producing slick driving conditions. Cold temperatures
on Thursday with highs in the 30s to lower 40s will quickly
rebound into the 50s and 60s on Friday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Castro

When
December 3, 11:00 PM CST to December 4, 6:00 AM CST
Where
Castro forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Winter Weather, Bailey

When
December 4, 12:00 AM CST to 6:00 AM CST
Where
Bailey forecast zone
Reported by
COOP Observer
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Winter Weather, Lamb

When
December 4, 12:00 AM CST to 6:00 AM CST
Where
Lamb forecast zone
Reported by
COOP Observer
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Winter Weather, Swisher

When
December 4, 12:00 AM CST to 8:00 AM CST
Where
Swisher forecast zone
Reported by
COOP Observer
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Winter Weather, Hale

When
December 4, 1:00 AM CST to 8:00 AM CST
Where
Hale forecast zone
Reported by
COOP Observer
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Winter Weather, Floyd

When
December 4, 4:00 AM CST to 7:00 AM CST
Where
Floyd forecast zone
Reported by
Public
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1296241, 1296239, 1296240, 1296243, 1296242, 1296244.